Missouri, 2014

Cold in Missouri, January 5 to 6, 2014

January 5 to 6, 2014 · NWS EAX · 37 events in 37 counties and zones

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Where it happened

Every event with a place to put it; 37 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 5, 6:07 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jan 5, 6:07 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
607 PM CST Sun Jan 5 2014

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 407 PM CST SUN JAN 5 2014

The snow has cleared all but the far southeastern CWA and that
should occur shortly. However, strong and gusty northerly winds will
continue to create areas blowing and drifting snow, especially over
the far southeastern counties where the snow has just ended. Will
extend the winter weather advisory until 6pm tonight for a handful
of our southeastern counties.

The true surge of brutally cold Arctic air is spreading into
northeastern NE and northwest IA. A sharp mid/upper level trough
rotating southeast through the Dakotas/NE/MN is opening up the
floodgate to this airmass with the passage of the trough axis. In
addition, there is a marked increase in northwesterly winds. Have
raised winds a bit through this evening in response as well as added
flurries. Upstream obs support this as the airmass the clouds within
this airmass are much colder than needed for ice nucleation.

Long advertised life-threatening wind chills expected overnight and
have deviated little on values over the past 2-3 days. Don't see
much of a diurnal swing in temperatures either with at least the
northeast half of the CWA not getting above the zero mark. Have also
added flurries to the forecast as there should be at least scattered
cumulus clouds, especially during the afternoon hours...much like
what occurred this afternoon from the  Dakotas into NE and northwest
IA.

This icy blast will be short-lived as the associated high pressure
moves off to the east Monday night and we will reap the benefits of
a southwesterly return flow of "warmer" air". Could see temperatures
actually rise after midnight over the southwest 1/3 of the CWA.
Despite the warmer air returning Tuesday will still see much below
average temperatures as the extensive snow-cover muffles the
heating.

.LONG TERM...(Wednesday through Sunday)
Issued at 407 PM CST SUN JAN 5 2014

There will be several rounds of possible precipitation in the
extended with the first coming Wednesday and Wednesday night.

Models have been consistent over the last few days showing some warm
advection into the region ahead of a weak surface low associated
with a progressive upper shortwave trough. Models have come into
better agreement depicting a frontal boundary draped across the area
with precipitation lifting northward and developing along the low to
mid-level baroclinic band across the area. Forecast soundings
continue to show a thermal profile for all snow. Additionally,
surface temperatures should be below or close to freezing south of
the boundary given fresh snow cover. The best chances for snow with
this system continues to be over the southeastern half of the
forecast area.

A similar setup may evolve Friday night into Saturday. There is much
less agreement amongst the models with the GEM the most progressive
the the ECMWF and GFS deepening the upper shortwave trough over Texas
or northern Mexico. The GFS also surges colder air faster into the
region as its surface low moves east. The ECMWF, on the contrary,
keeps surface winds from the west, leading to mid 40 degree
temperatures. This naturally has a major impact on precipitation
type. For now will just carry slight chances for precipitation,
given the uncertainty, with a mention of rain/snow. Confidence just
isn't high enough to carry higher POPs or different weather types.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 555 PM CST SUN JAN 5 2014

FOR THE 00Z TAFS...Cloud deck around 4K-5K ft to the northwest in
southeast Nebraska along with some flurries moving towards the
terminals but also are weakening with sunset so not putting in TAFs
for now. Meanwhile a mid level deck will scatter out later tonight.
Strong winds will continue through 03Z or 04Z before diminishing.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WIND CHILL WARNING until 6 PM CST Monday FOR KSZ102.

     WIND CHILL WARNING until Noon CST Monday FOR KSZ025-057-060-
     103>105.

MO...WIND CHILL WARNING until 6 PM CST Monday FOR MOZ001>004-011>014-
     020>023-030>033-039-040-046.

     WIND CHILL WARNING until Noon CST Monday FOR MOZ028-029-037-038-
     043>045-053-054.

     WIND CHILL WARNING until 9 AM CST Tuesday FOR MOZ005>008-015>017-
     024-025.

&&

SHORT TERM...MJ
LONG TERM...CDB
AVIATION...Adolphson
Hazardous weather outlook, Jan 5, 6:25 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CST SUN JAN 5 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-070030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
625 PM CST SUN JAN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Jan 5, 3:15 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CST SUN JAN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             3 SW CENTERVIEW         38.71N 93.88W
01/05/2014  M3.0 INCH        JOHNSON            MO   NWS EMPLOYEE

            BLOWING SNOW ON COUNTY ROAD V V WITH DRIFTS UP TO A FOOT
            ON WESTBOUND LANE.

&&

PMURRAY
Local storm report, Jan 5, 4:06 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
406 PM CST SUN JAN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             CLINTON                 38.37N 93.78W
01/05/2014  M4.0 INCH        HENRY              MO   CO-OP OBSERVER

&&

PMURRAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

37 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Andrew

When
January 5, 8:20 PM CST to January 6, 9:53 AM CST
Where
Andrew forecast zone
Reported by
ASOS
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Buchanan

When
January 5, 8:20 PM CST to January 6, 9:53 AM CST
Where
Buchanan forecast zone
Reported by
ASOS
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, De Kalb

When
January 5, 8:20 PM CST to January 6, 9:53 AM CST
Where
De Kalb forecast zone
Reported by
ASOS
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Nodaway

When
January 5, 8:55 PM CST to January 6, 12:35 PM CST
Where
Nodaway forecast zone
Reported by
ASOS
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Putnam

When
January 5, 8:55 PM CST to January 6, 1:35 PM CST
Where
Putnam forecast zone
Reported by
ASOS
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 40 degrees below zero for the morning of January 6.

Cold/Wind Chill, Atchison

When
January 5, 9:15 PM CST to January 6, 8:15 AM CST
Where
Atchison forecast zone
Reported by
ASOS
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Worth

When
January 5, 9:53 PM CST to January 6, 2:53 PM CST
Where
Worth forecast zone
Reported by
ASOS
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 40 degrees below zero for the morning of January 6.

Cold/Wind Chill, Gentry

When
January 5, 9:53 PM CST to January 6, 2:53 PM CST
Where
Gentry forecast zone
Reported by
ASOS
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 40 degrees below zero for the morning of January 6.

Cold/Wind Chill, Harrison

When
January 5, 9:53 PM CST to January 6, 2:53 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 40 degrees below zero for the morning of January 6.

Cold/Wind Chill, Mercer

When
January 5, 9:53 PM CST to January 6, 2:53 PM CST
Where
Mercer forecast zone
Reported by
ASOS
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 40 degrees below zero for the morning of January 6.

Cold/Wind Chill, Holt

When
January 5, 10:53 PM CST to January 6, 7:53 AM CST
Where
Holt forecast zone
Reported by
ASOS
Coordinates
40.094, -95.215 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Sullivan

When
January 5, 10:55 PM CST to January 6, 9:55 AM CST
Where
Sullivan forecast zone
Reported by
ASOS
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Adair

When
January 5, 10:55 PM CST to January 6, 9:55 AM CST
Where
Adair forecast zone
Reported by
ASOS
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Macon

When
January 5, 10:55 PM CST to January 6, 9:55 AM CST
Where
Macon forecast zone
Reported by
ASOS
Coordinates
39.831, -92.565 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Schuyler

When
January 5, 10:55 PM CST to January 6, 9:55 AM CST
Where
Schuyler forecast zone
Reported by
ASOS
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Clinton

When
January 6, 12:53 AM CST to 9:53 AM CST
Where
Clinton forecast zone
Reported by
ASOS
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Platte

When
January 6, 12:53 AM CST to 9:53 AM CST
Where
Platte forecast zone
Reported by
ASOS
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Clay

When
January 6, 12:53 AM CST to 9:53 AM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Jackson

When
January 6, 12:53 AM CST to 9:53 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Cass

When
January 6, 12:53 AM CST to 9:53 AM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Bates

When
January 6, 12:53 AM CST to 9:53 AM CST
Where
Bates forecast zone
Reported by
ASOS
Coordinates
38.257, -94.340 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Grundy

When
January 6, 1:52 AM CST to 2:52 AM CST
Where
Grundy forecast zone
Reported by
ASOS
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Daviess

When
January 6, 1:52 AM CST to 2:52 AM CST
Where
Daviess forecast zone
Reported by
ASOS
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Caldwell

When
January 6, 1:52 AM CST to 2:52 AM CST
Where
Caldwell forecast zone
Reported by
ASOS
Coordinates
39.656, -93.983 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Livingston

When
January 6, 1:52 AM CST to 2:52 AM CST
Where
Livingston forecast zone
Reported by
ASOS
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Linn

When
January 6, 1:52 AM CST to 2:52 AM CST
Where
Linn forecast zone
Reported by
ASOS
Coordinates
39.870, -93.107 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Chariton

When
January 6, 1:52 AM CST to 2:52 AM CST
Where
Chariton forecast zone
Reported by
ASOS
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Carroll

When
January 6, 1:52 AM CST to 2:52 AM CST
Where
Carroll forecast zone
Reported by
ASOS
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Ray

When
January 6, 1:52 AM CST to 2:52 AM CST
Where
Ray forecast zone
Reported by
ASOS
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Pettis

When
January 6, 2:48 AM CST to 9:53 AM CST
Where
Pettis forecast zone
Reported by
ASOS
Coordinates
38.728, -93.285 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Randolph

When
January 6, 5:35 AM CST to 7:15 AM CST
Where
Randolph forecast zone
Reported by
ASOS
Coordinates
39.440, -92.497 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Howard

When
January 6, 5:35 AM CST to 7:15 AM CST
Where
Howard forecast zone
Reported by
ASOS
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Cooper

When
January 6, 5:35 AM CST to 7:15 AM CST
Where
Cooper forecast zone
Reported by
ASOS
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Lafayette

When
January 6, 5:58 AM CST to 9:58 AM CST
Where
Lafayette forecast zone
Reported by
ASOS
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Saline

When
January 6, 5:58 AM CST to 9:58 AM CST
Where
Saline forecast zone
Reported by
ASOS
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Johnson

When
January 6, 5:58 AM CST to 9:58 AM CST
Where
Johnson forecast zone
Reported by
ASOS
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

Cold/Wind Chill, Henry

When
January 6, 5:58 AM CST to 9:58 AM CST
Where
Henry forecast zone
Reported by
ASOS
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

A polar plunge of arctic air slammed into Kansas, bringing wind chill values to around 30 degrees below zero for the morning of January 6.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497532, 497533, 497534, 497530, 497552, 497529, 497547, 497548, 497550, 497551, 497531, 497554, 497556, 497557, 497579, 497535, 497536, 497537, 497538, 497575, 497576, 497559, 497560, 497561, 497562, 497563, 497564, 497565, 497566, 497574, 497567, 497568, 497569, 497570, 497571, 497572, 497573.